Winter Storm, North Rocky Mountain Front
- When
- March 6, 5:00 AM MST to 10:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Eight inches of snow fell at Heart Butte 14SW.
A Pacific storm system brought heavy snow to the Northern Rocky Mountain Front and portions of Gallatin County. Snow amounts of 8 to 10 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm system brought heavy snow to the Northern Rocky Mountain Front and portions of Gallatin County. Snow amounts of 8 to 10 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 6, 4:45 AM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 445 AM MST TUE MAR 6 2012 UPDATED AVIATION SECTION .DISCUSSION... TODAY THROUGH THURSDAY...UPPER LEVEL TROUGH DIGGING SE INTO THE NORTHERN ROCKIES AND MT EARLY THIS MORNING WILL CONTINUE SE ACROSS THE STATE TODAY. INITIAL PACIFIC FRONT EXTENDS ROUGHLY FROM BUTTE TO LEWISTOWN AS OF 10Z HIS MORNING WITH A SECONDARY BOUNDARY AND NORTHERLY WIND SHIFT ALONG THE LEADING EDGE OF COLDER CANADIAN AIR HAVING PASSED THROUGH CUT BANK AND HAVRE BETWEEN 08Z AND 09Z. RADAR AND SATELLITE IMAGERY INDICATE MOISTURE AND DYNAMICS ARE INCREASING AS ANTICIPATED ALONG THE INITIAL FRONTAL BOUNDARY...WHICH IS EXPECTED TO PASS THROUGH SW MT THIS MORNING. HIGHEST IMPACT WILL BE IN AREAS FROM DILLON EAST TO BOZEMAN AND POINTS SOUTH TO THE ID/WY BORDER WHERE MAXIMUM SNOWFALL AMOUNTS OF 2-5 INCHES ARE EXPECTED WITH 4-8 INCHES IN THE MTNS...MOSTLY WITHIN A 6HR TIME-FRAME THIS MORNING...CONTINUING INTO EARLY AFTERNOON FOR AREAS SOUTH OF BIG SKY. ELSEWHERE...SNOW SHOWERS ALONG THE WESTERN MTNS WILL DIMINISH IN INTENSITY BUT CONTINUE THROUGH THIS AFTERNOON WITH SCATTERED SNOW SHOWERS OVER THE PLAINS. EXPECT COOLING TEMPERATURES THIS MORNING AS THE SECONDARY FRONTAL PASSAGE MOVES THROUGH NORTH CENTRAL MT...WHILE SW MT SEES STEADY TEMPS NEAR FREEZING ONCE THE INITIAL FRONT ARRIVES THIS MORNING. SKIES CLEAR FROM NW TO SE TONIGHT AS THE UPPER LEVEL TROUGH EXITS TO THE E...ALLOWING FOR RELATIVELY COLD OVERNIGHT LOW TEMPS ACROSS MUCH OF THE AREA. DRY NW FLOW ALOFT MOVES OVER THE REGION WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE PACIFIC NW WITH TEMPERATURES RETURNING TO JUST BELOW SEASONAL NORMS. THE UPPER RIDGE EXPANDS FURTHER INTO THE NORTHERN ROCKIES AND MT WED NIGHT AND THURSDAY FOR DRY CONDITIONS AND WARMING TEMPERATURES. HOENISCH THURSDAY NIGHT THROUGH TUESDAY...A GENERALLY DRY AND MILD MEDIUM RANGE PERIOD IS IN STORE FOR THE AREA. AN UPPER RIDGE OVER THE AREA FRIDAY WILL FLATTEN ON SATURDAY WITH STRONG WESTERLY FLOW ALOFT. THE FLOW ALOFT SUNDAY WILL BECOME INCREASINGLY SOUTHWEST AS AN UPPER TROF DIGS ALONG THE WEST COAST. PRECIPITATION SHOULD BE CONFINED TO THE ROCKY MOUNTAIN FRONT MONDAY AS THE UPPER TROF WEAKENS CONSIDERABLY AS IT MOVES INLAND. THE UPPER RIDGE REBUILDS OVER THE AREA TUESDAY CONTINUING THE DRY PATTERN. AFTERNOON TEMPERATURES WILL REMAIN SOME 12 TO 20 DEGREES ABOVE SEASONAL AVERAGES. && .AVIATION... UPDATED 1145Z. A SURFACE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING. LIGHT SNOW AND WINDS SHIFTING TO THE NORTH-NORTHWEST AND GUSTY AT TIMES WILL ACCOMPANY THE FRONT. CONDITIONS WILL IMPROVE AFTER 00Z WITH SKIES CLEARING FROM THE NORTH AND WEST. MVFR CONDITIONS PREVAIL DUE TO LOWERING CEILINGS AND LIGHT SNOW. CONDITIONS BECOMING PREDOMINATELY VFR AFTER 00Z. MOUNTAINS OBSCURED THROUGH 00Z. && .PRELIMINARY POINT TEMPS/POPS... GTF 34 16 41 24 / 40 10 0 0 CTB 28 13 40 21 / 50 10 0 0 HLN 36 18 39 21 / 40 10 0 0 BZN 36 12 36 12 / 90 20 0 0 WEY 32 0 28 -7 / 100 50 10 0 DLN 32 12 38 16 / 80 20 0 0 HVR 36 15 45 17 / 40 10 0 0 LWT 33 13 36 20 / 60 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING SOUTHERN ROCKY MOUNTAIN FRONT. WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON BEAVERHEAD...GALLATIN...MADISON. WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...HOENISCH LONG TERM...EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 413 AM MST TUE MAR 6 2012 MTZ009-071115- NORTHERN ROCKY MOUNTAIN FRONT- 413 AM MST TUE MAR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL 11 AM FOR ELEVATIONS ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ008-015-055-071115- BEAVERHEAD-MADISON-GALLATIN- 413 AM MST TUE MAR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ010>014-044>047-049>054-071115- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 413 AM MST TUE MAR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MTZ048-071115- SOUTHERN ROCKY MOUNTAIN FRONT- 413 AM MST TUE MAR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 11 AM FOR ELEVATIONS ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 24 W BYNUM 47.92N 112.82W
03/06/2012 E7.0 INCH TETON MT MESONET
12 HR SNOWFALL OF 7 INCHES AT MT LOCKHART
SNOTEL...ELEVATION 6400 FT.
&&
HOENISCH2 winter storm. Local standard time, as filed.
Eight inches of snow fell at Heart Butte 14SW.
Ten inches of snow fell at West Yellowstone 5S. Also, eight inches of snow fell at West Yellowstone 10S and eight inches of snow fell at West Yellowstone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367031, 367033.